Get help today 888-319-2606 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Adderall Overdose Signs, Symptoms, & Treatment

Adderall is the brand name for a central nervous system (CNS) prescription stimulant drug that’s prescribed to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy.1 Unfortunately, Adderall can be misused by people its effects like increased alertness and better cognitive performance.2

Adderall is a Schedule II controlled substance due to its high potential for misuse and dependence.1 In 2021, 3.7 million people aged 12 or older reported misusing prescription stimulants typically used to treat ADHD, like Adderall or Ritalin.5

When taken as prescribed, Adderall is generally safe, although it does have the potential to produce certain side effects. However, when Adderall is misused at higher doses than prescribed, or when it is taken by chewing, snorting, or injecting, it can result in an Adderall overdose.1, 2

This article will explore the potential dangers of Adderall overdose, factors that may contribute to overdose, and what to do if you or a loved one experience Adderall toxicity.

Can You Overdose on Adderall?

Yes, you can overdose on Adderall.1, 2 An overdose, or Adderall toxicity, happens when a person takes enough Adderall to have a life-threatening reaction.2

Using other substances like opioids, alcohol, or benzodiazepines with Adderall is potentially dangerous. Stimulants can modify or even mask certain effects of opioids and sedatives, which may increase the risk of overdose on Adderall.1

Signs & Symptoms of an Adderall Overdose

Adderall overdose symptoms can vary; however, the specific effects a person experiences depend on the individual and other factors like using other substances.1, 2

If you think you or a person near you has experienced an Adderall toxicity or Adderall overdose or an overdose of another substance, call 911 immediately.

Symptoms of an Adderall overdose may include:2

  • Restlessness or agitation.
  • Tremors.
  • Muscle twitches and/or pains.
  • Aggression.
  • Panic.
  • Mental confusion.
  • Hallucinations.
  • Weakness.
  • High fever.
  • Fast breathing.

Adderall Overdose Risk Factors

The risk of an Adderall overdose increases when it is misused at high doses or in combination with other psychoactive substances.3 When people use Adderall with other CNS stimulants to enhance its effects or the effects of the other drugs taken, it can increase heart rate and blood pressure to dangerous levels and potentially lead to serious health problems or death.3

Some people may take Adderall with opioids or CNS depressants like benzodiazepines and alcohol, hoping to feel certain euphoric effects or to balance out the effects of each substance. However, taking Adderall with opioids or CNS depressants may mask their effects and make it easier to overdose.3 Polysubstance use (using more than one substance at a time) is not safe because it can lead to unpredictable effects.3

How to Treat an Adderall Overdose

If a person is experiencing an overdose on Adderall or another substance, call 911 immediately. If a person ingested Adderall with heroin or another opioid, naloxone (Narcan) should be given as soon as possible to help reverse the overdose. Naloxone won’t hurt a person if they haven’t taken opioids, but its effects only work on a person who has opioids in their system.4

Emergency personnel may begin several interventions to help save a person’s life from an overdose.2 Depending on the specific symptoms they’re having or if there was polysubstance use, emergency responders may give medication, provide oxygen, administer IV fluids, or use other methods to help medically stabilize a person.

Being treated for an overdose of Adderall does not constitute addiction treatment. If a person is suffering from an Adderall addiction or other substance use disorder, it’s important they receive continued support and consider drug rehab.

Can You Die from an Adderall Overdose?

Overdosing on Adderall can cause death from cardiac arrest, stroke, or breathing failure; however, overdose deaths are more likely to occur when a person takes Adderall or other stimulants with opioids or CNS depressants.3

Treatment for Adderall Addiction

Overdosing on Adderall could be a signal of an underlying substance use disorder. After recovering from an overdose, people may want to seek further treatment at an addiction treatment facility.

For those going through recovery from an Adderall overdose, the right type of treatment will depend on how long the person misused the medication, co-occurring mental health conditions, polysubstance use, and other individual factors.

Types of programs for Adderall addiction include:

  • Inpatient rehab centers: Inpatient treatment allows a person to live at the facility while receiving treatment. Interventions may include behavioral therapy, medication, counseling, and treatment for co-occurring disorders.
  • Outpatient rehab centers: These are part-time programs in which you visit the recovery center on certain days of the week for individual or group therapy, and other treatment-related services.

To find the right treatment for you or a loved one, consider:

  • Cost and if they accept insurance.
  • Location.
  • Services provided.
  • Staff certification.
  • Facility accreditation.
  • Treatment for specific people groups.
Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)